Alert archive / Montana / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Missoula, MT

June 7, 20164 counties in Montana

NWS Missoula, MT issued this flash flood watch at Jun 7, 2016, 2:07 PM MDT for 4 counties in Montana. It took effect at Jun 8, 2016, 2:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 7, 2016, 2:07 PM MDT (20:07 UTC)
In effect from
Jun 8, 2016, 2:00 PM MDT
Expired
Jun 7, 2016, 3:07 PM MDT
In force
Issued by
NWS Missoula, MT
Flood severity
None

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS65 KMSO 072007
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
207 PM MDT TUE JUN 7 2016

MTZ007-080300-
/O.NEW.KMSO.FF.A.0002.160608T2000Z-160609T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE/BLACKFOOT REGION-
207 PM MDT TUE JUN 7 2016

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA.

* FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING

* AREAS OF CONCERN INCLUDE...BUTTE...EDS GULCH IN DRUMMOND...
  PHILIPSBURG...WEST VALLEY NEAR ANACONDA

* STRONG THUNDERSTORMS PRODUCING TORRENTIAL LOCAL RAINFALL ARE
  EXPECTED TO DEVELOP THIS AFTERNOON...BRINGING A RISK OF FLASH
  FLOODING. FLASH FLOODING IS PARTICULARLY A CONCERN FOR STEEP ROCKY
  TERRAIN AND URBAN AREAS SUCH AS BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
606 
WGUS65 KMSO 072107
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
307 PM MDT TUE JUN 7 2016

MTZ007-080300-
/O.CAN.KMSO.FF.A.0002.160608T2000Z-160609T0300Z/
/O.NEW.KMSO.FF.A.0003.160607T2107Z-160608T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTTE/BLACKFOOT REGION-
307 PM MDT TUE JUN 7 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...FLASH FLOOD WATCH FOR WEDNESDAY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST MONTANA.

* UNTIL 9 PM MDT THIS EVENING

* AREAS OF CONCERN INCLUDE...BUTTE...EDS GULCH IN DRUMMOND...
  PHILIPSBURG...WEST VALLEY NEAR ANACONDA

* STRONG THUNDERSTORMS PRODUCING TORRENTIAL LOCAL RAINFALL ARE
  EXPECTED TO DEVELOP THIS AFTERNOON...BRINGING A RISK OF FLASH
  FLOODING. FLASH FLOODING IS PARTICULARLY A CONCERN FOR STEEP ROCKY
  TERRAIN AND URBAN AREAS SUCH AS BUTTE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

THE FLASH FLOOD WATCH FOR WEDNESDAY FOR PORTIONS OF WEST CENTRAL
MONTANA HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 7, 4:09 AM MDT, 9 hours 58 minutes earlier.

Area forecast discussion, Jun 7, 4:09 AM MDT, 9 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
409 AM MDT TUE JUN 7 2016

...Possible Record-Breaking Heat Today and Wednesday...

.DISCUSSION...The ridge of high pressure continue to cause
extremely hot temperatures lingering over the Northern Rockies
today. That subtle trapped feature will once again cause scattered
showers and thunderstorms. The main focus for storms will be
across Lemhi county into southwest Montana. These storms will be
slow moving and mainly confined to the terrain this afternoon and
evening. Gusty winds and moderate to heavy rain will be the main
threat from the convection.

The embedded feature finally moves off to the east as the upper
level flow transitions to the southwesterly. Even though the upper
level pattern is changing, the extreme temperatures will persist
into Wednesday. Temperatures could reach record readings once
again on Wednesday afternoon. This flow pattern is also prone to
afternoon/evening showers and thunderstorms. A few of these storms
could become fairly strong as upper level dynamics improve for
thunderstorm development. The limiting factor on the extent of
convection on Wednesday will be available moisture.

A weak front will bring increasing chances for rain showers to NW
Montana on Wed night. Winds will also be gusty along the front and
will stay breezy throughout Thursday. Temperatures will be much
cooler behind the front with highs on Thursday, about 10 to 15
degrees cooler than on Wednesday.

Starting Friday, a deep trough of low pressure located just off
the Pacific Northwest will begin to move inland. Moist,
southwesterly flow ahead of the trough will allow scattered
showers and thunderstorms to develop across western Montana and
central Idaho Friday afternoon into Saturday. Models are showing a
cold front swinging through western Montana and central Idaho on
Saturday. Although details such as how much precipitation there
will be are still uncertain, Saturday is looking like a cool,
showery day with gusty winds along the front. Behind the front, a
drier westerly flow is expected Sunday into Monday.

&&

.AVIATION...A trapped disturbance will continue to cause showers
and thunderstorms to develop across portions of the Northern
Rockies. Lemhi county and southwest Montana, including KSMN and
KBTM, appear to have the best chance of being impacted by these
storms particularly during the afternoon and evening. These slow
moving storms will be capable of gusty and erratic winds plus
moderate to heavy rainfall. If a storm passes over KSMN or KBTM
the visibility could be reduced to MVFR or even briefly to IFR
conditions.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 7, 1:38 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
138 PM MDT TUE JUN 7 2016

MTZ004-072000-
LOWER CLARK FORK REGION MT-
138 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MISSOULA COUNTY UNTIL 200
PM MDT...

AT 137 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALBERTON...OR 23 MILES NORTHWEST OF MISSOULA...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRENCHTOWN AND HUSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4704 11444 4709 11443 4708 11427 4701 11430
TIME...MOT...LOC 1937Z 275DEG 12KT 4706 11440
Special weather statement, Jun 7, 1:47 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT TUE JUN 7 2016

MTZ006-007-043-072045-
POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
BUTTE/BLACKFOOT REGION MT-
147 PM MDT TUE JUN 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANITE COUNTY
UNTIL 245 PM MDT...

AT 146 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF DRUMMOND...MOVING NORTHEAST AT 5 MPH. HEAVY RAIN COULD
PRODUCE ROCKS ALONG FRONTAGE ROAD IN THE VICINITY OF BEARMOUTH AS
WELL AS PONDING OF WATER AND REDUCED VISIBILITY ON INTERSTATE 90.

LOCATIONS IMPACTED INCLUDE...
BEARMOUTH AND NIMROD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4659 11335 4662 11353 4675 11346 4671 11319
TIME...MOT...LOC 1946Z 212DEG 5KT 4666 11341

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:33 PM MDTSpecial Weather StatementMSORavalli42 min
Jun 6, 8:44 PM MDTSpecial Weather StatementMSORavalli31 min
Jun 7, 1:38 PM MDTSpecial Weather StatementMSOMissoula22 min
Jun 7, 1:47 PM MDTSpecial Weather StatementMSOGranite58 min
Jun 7, 2:46 PM MDTSpecial Weather StatementMSOPowell44 min
Jun 7, 3:07 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Powell, Silver Bow4 hr
Jun 7, 3:17 PM MDTSpecial Weather StatementMSOSilver Bow13 min
Jun 7, 3:28 PM MDTAreal Flood AdvisoryMSOSilver Bow62 min
Jun 7, 3:45 PM MDTSpecial Weather StatementMSOPowell30 min
Jun 7, 4:17 PM MDTSpecial Weather StatementMSOLake28 min
Jun 7, 5:48 PM MDTAreal Flood AdvisoryMSOSilver Bow57 min

Nearby

Flash Flood Watches in Montana, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.